Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS San Diego, CA

July 28, 2021San Diego County, California

NWS San Diego, CA issued this special weather statement at Jul 28, 2021, 4:12 PM PDT for San Diego County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 4:12 PM PDT (23:12 UTC)
Expired
Jul 28, 2021, 5:00 PM PDT
In force
48 min
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 68 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS86 KSGX 282312
SPSSGX

Special Weather Statement
National Weather Service San Diego CA
412 PM PDT Wed Jul 28 2021
 
CAZ058-062-290000-
San Diego County Mountains CA-San Diego County Deserts CA-
412 PM PDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN DIEGO COUNTY
UNTIL 500 PM PDT...

At 410 PM PDT, NWS doppler radar was tracking a strong thunderstorm 
over Highway 78 Between S2 and Borrego Springs Road. This storm was 
nearly stationary at times but drifting to the east.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm. Localized waterflows will occur in dry creeks near Highway 78
and southward. 

Locations impacted include...
Hwy 78 Between S2 And Borrego Springs Rd, Hwy 78 Between Borrego
Springs Rd And Ocotillo Wells, Borrego Springs, Hwy 78 Between Banner
And S2, Fish Creek Wash, Hwy S22 Between Ranchita And Borrego
Springs, Hwy S2 Between Shelter Valley And Agua Caliente, Ranchita
and Shelter Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3297 11639 3319 11653 3329 11623 3296 11615
TIME...MOT...LOC 2310Z 256DEG 3KT 3311 11639 

$$

Tardy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Jul 28, 1:32 PM PDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 28, 1:32 PM PDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
132 PM PDT Wed Jul 28 2021

.SYNOPSIS...
Monsoonal moisture will continue a slight chance of thunderstorms
this afternoon for the mountains and high desert. Similar weather
is expected Thursday. A bigger influx of monsoonal moisture
Friday through Saturday will bring more clouds, better chances for
more widespread showers and thunderstorms, and high temperatures
not as hot. Drier weather arrives Sunday, with a warming trend
through the middle of next week. Areas of nocturnal coastal
cloudiness will continue.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A few thunderstorms have erupted right over the mountain ridges
and Joshua Tree NP area. These will continue to form and
dissipate this afternoon, while drifting into mainly the high
desert. Coastal clouds were rather patchy this morning and have
cleared out nicely. Copy and paste today's weather into Thursday
regarding the chance, location and timing of both the
thunderstorms and the coastal clouds. On Friday, more moisture
pours into the region from the southeast. However, this moisture
is higher up in the atmosphere, somewhat limiting the instability.
The thicker moisture and more abundant clouds will bring a slight
chance of showers early Friday, followed by a chance of afternoon
thunderstorms across mountains and deserts and far inland
valleys. This interesting wave of moisture continues to flow in
Friday evening through Saturday morning. Nocturnal thunderstorms
are very possible in Imperial Valley and showers could spill into
our eastern desert regions late Friday and/or early Saturday. The
surface heating Saturday afternoon will destabilize the atmosphere
for the more traditional chance of thunderstorms in the mountains
and deserts during the afternoon Saturday. Nearly all model
guidance starts pushing out the moisture by late Saturday, leaving
Sunday dry. The drier southwest flow appears stay in place, too
dry for precipitation Sunday through Wednesday. Marine layer
coastal clouds should make a better recovery tonight, but could
get disrupted again this weekend. Look for areas of coastal clouds
each night and morning. Next week the drier air and high pressure
aloft will continue for a few days, allowing for a warming trend.
Temperatures will peak Thursday this week, cooling down with more
clouds and higher humidity Friday and Saturday, followed by a
warming trend Sunday through midweek. Daytime highs Thursday and
next week should be a few degrees above average, which is over
110 in the lower deserts and near 100 in the Inland Empire.

&&

.AVIATION...
282015Z...Coast/Valleys...FEW clouds around 1000 ft MSL at some
beaches this afternoon. Patchy BKN-OVC low clouds expected along the
coast after 09Z Thu, mainly in San Diego County. Low clouds could
locally spread up to 10 mi inland. Bases will be 500-1000 ft MSL,
locally down to 300 ft MSL. Vis will be locally reduced to 2-4 SM in
BR/HZ where stratus nears higher coastal terrain. Low confidence any
cigs will form at KSNA. Low clouds will clear 15-17Z Thu.

Mountains/Deserts...Slight chances of SHRA/TSRA through 01Z Thu,
mainly over the Riverside and San Bernardino Mountains into the High
Desert. CB bases near 7000 ft MSL and tops to 30,000 ft MSL. Gusty
outflow winds and reduced vis of 2-4 SM in/near TSRA.

&&

.MARINE...
No hazardous marine weather is expected through Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE...CO

In the hours before

Local storm report, Jul 28, 2:23 PM PDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
223 PM PDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      3 E MECCA               33.58N 116.01W
07/26/2021                   RIVERSIDE          CA   EMERGENCY MNGR

            DELAYED REPORT. RADAR ESTIMATED 2 TO 2.5
            INCHES OF RAINFALL AT THE MOUTH OF BOX
            CANYON WHICH CAUSED FLASH FLOODING AT THE
            ENTRANCE OF BOX CANYON ROAD AND ALONG
            PAINTED CANYON ROAD. THERE WERE A COUPLE
            VEHICLES INVOLVED WITH THE FLOODING WHICH
            CAUSED A ROAD CLOSURE. LOCATED SOUTH OF I-10
            AND NORTH OF HIGHWAY 111.

&&

AOT
Special weather statement, Jul 28, 4:12 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
412 PM PDT Wed Jul 28 2021

CAZ058-062-290000-
San Diego County Mountains CA-San Diego County Deserts CA-
412 PM PDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN DIEGO COUNTY
UNTIL 500 PM PDT...

At 410 PM PDT, NWS doppler radar was tracking a strong thunderstorm
over Highway 78 Between S2 and Borrego Springs Road. This storm was
nearly stationary at times but drifting to the east.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm. Localized waterflows will occur in dry creeks near Highway 78
and southward.

Locations impacted include...
Hwy 78 Between S2 And Borrego Springs Rd, Hwy 78 Between Borrego
Springs Rd And Ocotillo Wells, Borrego Springs, Hwy 78 Between Banner
And S2, Fish Creek Wash, Hwy S22 Between Ranchita And Borrego
Springs, Hwy S2 Between Shelter Valley And Agua Caliente, Ranchita
and Shelter Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3297 11639 3319 11653 3329 11623 3296 11615
TIME...MOT...LOC 2310Z 256DEG 3KT 3311 11639

Tardy

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:18 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Jul 28, 3:47 PM PDTAreal Flood AdvisorySGXRiverside3 hr

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.